Lagrangian Distributions and Fourier Integral Operators
In Section 18.2 we introduced the space of conormal distributions associated with a submanifold Y of a manifold X. This is a natural extension of the classical notion of multiple layer on Y. All such distributions have their wave front sets in the normal bundle of Y which is a conic Lagrangian manifold. In Section 25.1 we generalize the notion of conormal distribution by defining the space of Lagrangian distributions associated with an arbitrary conic Lagrangian Λ ⊂ T*(X)\0. This is the space of distributions u such that there is a fixed bound for the order of P1, ... P N u for any sequence of first order pseudo-differential operators P1,...,PN with principal symbols vanishing on Λ. This implies that WF(u) ⊂ Λ. Symbols can be defined for Lagrangian distributions in much the same way as for conormal distributions. The only essential difference is that the symbols obtained are half densities on the Lagrangian tensored with the Maslov bundle of Section 21.6.
In Section 25.2 we introduce the notion of Fourier integral operator; this is the class of operators having Lagrangian distribution kernels. As in the discussion of wave front sets in Section 8.2 (see also Section 21.2) it is preferable to associate a Fourier integral operator with the canonical relation ⊂(T*(X)\0)×(T*(Y)\0) obtained by twisting the Lagrangian with reflection in the zero section of T*(Y). We prove that the adjoint of a Fourier integral operator associated with the canonical relation C is associated with the inverse of C, and that the composition of operators associated with C1 and C2 is associated with the composition C1 ο C2 when the compositions are defined. Precise results on continuity in the H(s) spaces are proved in Section 25.3 when the canonical relation is the graph of a canonical transformation. We also study in some detail the case where the canonical relation projects into T*(X) and T*(Y) with only fold type of singularities.
Unable to display preview. Download preview PDF.
- Ludwig, D.: Exact and asymptotic solutions of the Cauchy problem. Comm. Pure Appl. Math. 13, 473–508 (1960).Google Scholar
- Maslov, V.P.: Theory of perturbations and asymptotic methods. Moskov. Gos. Univ., Moscow 1965 ( Russian).Google Scholar
- Taylor, M.:. Diffraction effects in the scattering of waves. In Sing. in Bound. Value Problems, 271–316. Reidel Publ. Co., Dordrecht 1981.Google Scholar